Florida, 2014

Hail in Florida, July 21, 2014

July 21, 2014 · NWS MLB · 1 event in 1 county or zone

A thunderstorm produced hail up to three quarter inches in south Orange County near the Osceola County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced hail up to three quarter inches in south Orange County near the Osceola County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 21, 1:46 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT MON JUL 21 2014

.DISCUSSION...
CURRENT-TONIGHT...CUTOFF LOW AND TROUGH OVER THE SOUTHEAST UNITED
STATES MOVES LITTLE OVERNIGHT. SOUTHWEST FLOW AHEAD OF THE TROUGH
PULLING WARM VERY MOIST AIR MASS OVER EAST CENTRAL FLORIDA AS
EVIDENT BY PRECIPITABLE WATER VALUES AROUND 2 INCHES PER THE CAPE
CANAVERAL AND TAMPA UPPER AIR SOUNDINGS. WEAK VORTICITY MAXIMUM
ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST KEEP CHANCE
OF PRECIP AND POSSIBLE STORMS THROUGH THE EVENING THEN CLEARING AS
THE ATMOSPHERE WILL HAVE BEEN WORKED OVER AND BECOMES MORE STABLE
AFTER MIDNIGHT. STILL MUGGY WITH TUES MORNING LOWS IN THE LOW AND
MID 70S WITH SOME UPPER 70S AT THE BEACH COCOA BEACH SOUTH.

TUE-WED...MID LEVEL TROUGH REMAINS OVER THE SOUTHEAST TUE THEN
WEAKENS WED. AT THE SURFACE...HIGH PRESSURE WILL BE SUPPRESSED TO
THE SOUTH TUE THEN SLOWLY REBUILDS ACROSS THE FLORIDA PENINSULA.
MOISTURE LEVELS REMAIN HIGH AND RAIN CHANCES IN THE 40 TO 60
PERCENT RANGE SOUND REASONABLE.

HIGHS UPPER 80S AT THE COAST AND LOW TO MID 90S INLAND.

PREVIOUS EXTENDED DISCUSSION
THU-SUN...A MID-LEVEL TROUGH REMAINS FORECAST TO MOVE OVER TOP A
LARGE RIDGE OVER THE WESTERN U.S. AND ENCOMPASS THE EASTERN U.S.
TOWARDS LATE WEEK. THIS WILL FORCE THE MID-LEVEL RIDGING OVER THE
FLORIDA PENINSULA TO WEAKEN AND GET SHUNTED FURTHER SOUTHEASTWARD.
DEEP LAYER SOUTHWEST FLOW WILL DEVELOP THU-FRI BECOMING MORE
WESTERLY INTO THE WEEKEND. SUFFICIENT MOISTURE...THE DAILY SEA
BREEZE REGIME AND VARIOUS OTHER AFTERNOON BOUNDARY COLLISIONS SHOULD
ALLOW FOR A 40 TO 50 PERCENT CHANCE POP THROUGH THIS PERIOD. THE
WESTERLY STEERING FLOW...WHILE REMAINING LIGHT...WILL STILL PUSH
STORMS TOWARDS THE EAST COAST LATER IN THE DAY AND EVENING. SOME OF
THESE STORMS WILL MOVE OFF THE EAST COAST PRESENTING ISSUES FOR
MARINERS. AFTERNOON HIGHS AND OVERNIGHT LOWS IN LINE WITH NEAR
SEASONAL CONDITIONS THROUGH THE PERIOD.

&&

.AVIATION...
TEMPO MVFR IN/VC STORMS INTERIOR THROUGH MIDNIGHT THEN VFR THRU
EARLY AFTERNOON TUE WHEN SHOWERS AND STORMS ARE EXPECTED TO START
REDEVELOPING

&&

.MARINE...

TONIGHT...BUOYS RECORDING VARIABLE WINDS NEARSHORE AND SOUTHERLY
AROUND 10 KNOTS WELL OFFSHORE. SEAS RANGE FROM 1 TO 2 FEET OUT TO
20NM AND 2 TO 3 FEET OUT TO 120NM. MODERATE SOUTHEAST WINDS OVERNIGHT.
LONG PERIOD SWELL WILL KEEP RIP CURRENT RISK MODERATE AT A MINIMUM.

PREVIOUS MARINE DISCUSSION

TUE-FRI...THE FAIRLY WEAK SURFACE PRESSURE GRADIENT CONTINUES
EACH DAY WITH FORECAST SEA BREEZE FORMATION AND MARCH INLAND EACH
AFTERNOON. WINDS AOB 10 KTS...EXCEPT NEAR 10-12 KTS NEAR THE COAST
EACH AFTERNOON FOLLOWING SEA BREEZE FORMATION. NOCTURNAL WINDS
WILL KICK UP FOR A PERIOD OF NEAR 15 KTS EACH EVENING AWAY FROM
THE COAST. WIND DIRECTION WILL VARY FROM ESE- SE-S EACH AFTERNOON
BECOMING SSW/SW FOR THE WED/THU OVERNIGHT PERIODS. SEAS AOB 3 FT.
THE MAIN MARINE CONCERN WILL CONTINUE TO BE STORMS NEAR THE
COAST/NEAR SHORE WATERS EACH AFTERNOON/EVENING AS OVERALL MOISTURE
REMAINS ELEVATED. WINDS/SEAS LOCALLY HIGHER INVOF STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  91 /  30  50  20  50
MCO  75  93  76  94 /  30  50  20  50
MLB  77  89  77  90 /  40  60  30  50
VRB  74  89  76  90 /  40  60  30  40
LEE  73  94  77  94 /  30  50  20  50
SFB  76  93  77  93 /  30  50  20  50
ORL  75  93  78  93 /  30  50  20  50
FPR  74  89  76  90 /  40  60  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

IMPACT WX...BLOTTMAN
PUBLIC SERVICE...GLITTO
FORECASTS...WIMMER
Hazardous weather outlook, Jul 21, 10:30 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1130 AM EDT MON JUL 21 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1130 AM EDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ADDITIONAL DEEP MOISTURE WILL BUILD INTO CENTRAL FLORIDA FROM THE
SOUTH TODAY. THE INCREASED MOISTURE COMBINED WITH INSTABILITY
PROVIDED BY AN UPPER LEVEL TROUGH TO THE NORTH WILL PRODUCE AN
INCREASED COVERAGE OF SHOWERS AND STORMS TODAY COMPARED TO PAST
DAYS. SHOWERS AND STORMS WILL FORM FIRST NEAR THE TREASURE COAST
EARLY THIS AFTERNOON WITH ACTIVITY EXPANDING NORTHWARD ALONG THE
DEVELOPING EAST COAST SEA BREEZE. THROUGH MID AND LATE AFTERNOON
COVERAGE WILL SHIFT INTO THE INTERIOR AS THE SEA BREEZE PUSHES
INLAND. BOUNDARY INTERACTIONS OVER THE INTERIOR WILL ENHANCE
CONVECTIVE DEVELOPMENT WEST OF I 95 THROUGH THE LATE AFTERNOON.

STEERING FLOW WILL BE WEAK RESULTING IN SLOW STORM MOTION AND
LOCALLY VERY HEAVY RAIN. A FEW WIND GUSTS TO 45 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS. DEADLY CLOUD TO GROUND LIGHTNING WILL
ALWAYS BE A THREAT FROM SUMMER FLORIDA LIGHTNING STORMS.

.FLOOD IMPACT...
STORM MOTION WILL BE SLOW SO A FEW OF THE STRONGER ONES COULD DUMP
A QUICK 2 OR 3 INCHES OF RAIN...CAUSING CONSIDERABLE WATER PONDING
ON ROADWAYS.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL RESULT IN AN ENHANCED THREAT FOR RIP
CURRENTS...ESPECIALLY ACROSS THE BREVARD AND VOLUSIA COUNTY
COASTLINES. BEACHGOERS SHOULD ONLY SWIM AT GUARDED BEACHES AND
SHOULD CHECK WITH BEACH PATROL ABOUT OCEAN HAZARDS BEFORE ENTERING
THE SURF. NEVER SWIM IN THE OCEAN ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
THERE IS A CHANCE FOR STORMS WITH GUSTY 30 TO 35 KNOT WINDS OVER
THE COASTAL WATERS. THE STRONGEST STORMS WILL AGAIN BE OVER THE
PENINSULA THIS AFTERNOON AND EARLY EVENING. STORM MOTION WILL BE
SLOW AND ERRATIC. BOATERS ON INLAND LAKES SHOULD PLAN TO GET OFF
THE WATERS BY EARLY AFTERNOON. A FEW STRONG STORMS WITH FREQUENT
LIGHTNING STRIKES AND GUSTY WINDS TO AROUND 40 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A CONTINUED LIGHT SOUTHEAST TO SOUTH WIND FLOW WILL KEEP HIGH
MOISTURE OVER THE AREA INTO LATE WEEK. THIS WILL RESULT IN
SCATTERED AFTERNOON TO EVENING STORMS WITH THE HIGHEST COVERAGE
FAVORING THE INTERIOR. A MORE SOUTHWEST WIND FLOW LATE IN THE WEEK
SHOULD START TO BRING A HIGHER COVERAGE BACK TO THE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PB/RL

In the hours before

Special weather statement, Jul 21, 4:29 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT MON JUL 21 2014

FLZ045-212215-
ORANGE-
529 PM EDT MON JUL 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 615 PM EDT.

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER AVALON
PARK...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE LAKE NONA.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2839 8101 2839 8126 2856 8126 2855 8103
TIME...MOT...LOC 2129Z 000DEG 4KT 2847 8119

WEITLICH
Special weather statement, Jul 21, 4:59 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT MON JUL 21 2014

FLZ045-053-212245-
ORANGE-OSCEOLA-
559 PM EDT MON JUL 21 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SOUTHWEST ORANGE COUNTY...NORTHWEST OSCEOLA
COUNTY...

* UNTIL 645 PM EDT.

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER SEA
WORLD...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE CAMPBELL...DOCTOR PHILLIPS...KISSIMMEE AIRPORT
AND OSCEOLA HERITAGE PARK.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2850 8153 2848 8132 2815 8135 2818 8153
      2820 8153 2825 8156 2825 8160 2826 8160
TIME...MOT...LOC 2159Z 359DEG 6KT 2838 8143

KELLY

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
July 21, 4:59 PM EST
Where
Orange County, 3.99 mi SW of Tangelo Park
Measured
0.75 in hail
Reported by
Public
Coordinates
28.363, -81.420

Local broadcast media relayed a public report of hail up to three quarter inch in the Hunters Creek Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523601.